Utah, 2011Damaging Winds and High Wind in Utah, April 21, 2011
April 21, 2011 · NWS SLC · 13 events in 7 counties and zones
A fast moving cold front initiated widespread thunderstorms across northern Utah, with many of them producing severe wind gusts and causing property damage. In addition, some strong synoptic-scale winds were observed behind the cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $103,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving cold front initiated widespread thunderstorms across northern Utah, with many of them producing severe wind gusts and causing property damage. In addition, some strong synoptic-scale winds were observed behind the cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 21, 9:30 AM MST, 30 minutes earlier.
Area forecast discussion, Apr 21, 9:30 AM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1030 AM MDT THU APR 21 2011
.SYNOPSIS...A PACIFIC COLD FRONT WILL CROSS THE STATE TODAY. COOL
AND WET CONDITIONS LOOK TO CONTINUE THROUGH THE WEEKEND AND INTO
EARLY NEXT WEEK.
&&
.DISCUSSION...THE NEXT STORM SYSTEM IS CURRENTLY OVER NEVADA AT THIS
TIME AND WILL CONTINUE TO TRACK EAST AND CROSS UTAH TODAY. THE
ASSOCIATED COLD FRONT HAS ALREADY MOVED ACROSS ELKO AND WILL ARRIVE
OVER NORTHWEST UTAH SHORTLY. THE FRONT WILL THEN ARRIVE AT THE SALT
LAKE METRO AREA AROUND MIDDAY BEFORE MOVING CROSSING SOUTHERN UTAH
LATE THIS AFTERNOON THROUGH THIS EVENING.
THE COLD FRONT WILL BE FAIRLY POTENT...PRODUCING PRECIPITATION WITH
EMBEDDED THUNDERSTORMS. EXPECT PERIODS OF BRIEF HEAVY RAIN WITH THE
FRONTAL BAND. SNOW LEVELS INITIALLY ABOVE 7000FT WILL FALL BEHIND
THE FRONT. HOWEVER...THE COLDER AIR WILL LAG A BIT...SO SNOW LEVELS
ARE NOT EXPECTED TO REACH THE VALLEY FLOORS UNTIL AFTER MIDNIGHT.
HOWEVER...BUT THAT TIME PRECIPITATION SHOULD BE WINDING DOWN. A FEW
SHOWERS COULD CONTINUE TO COME OFF THE LAKE OR DEVELOP OVER THE
MOUNTAINS THROUGH LATE TONIGHT...BUT EXPECT PRECIPITATION TO END BY
SUNRISE TOMORROW. VALLEY SNOWFALL...IF IT EVEN OCCURS...IS EXPECTED
TO BE VERY MINOR. IN THE MOUNTAINS...ALTHOUGH THERE WILL BE A BRIEF
PERIOD OF INTENSE SNOWFALL...SNOW TOTALS ARE EXPECTED TO REMAIN
SUBADVISORY.
BESIDES PRECIPITATION...THE OTHER CONCERN WITH THIS STORM WILL BE
THE WINDS. EXPECT WINDY CONDITIONS BOTH AHEAD OF AND BEHIND THE
FRONT. EXPECT PREFRONTAL SOUTHWEST TO WEST WINDS TO PEAK ACROSS THE
FAR SOUTH AND SOUTHEAST LATE THIS AFTERNOON AND EARLY EVENING.
THINKING THE WINDS WILL BE STRONG ENOUGH TO REACH WIND ADVISORY
CRITERIA IN THESE ZONES...SO WILL ISSUE ONE WITH THE MORNING UPDATE.
OTHER AREAS WILL SEE WINDY POST-FRONTAL WINDS...ESPECIALLY ACROSS
THE WEST DESERTS AND IN THE UINTA BASIN AND CASTLE COUNTRY...BUT
THEY LOOK MORE MARGINAL FOR WIND HIGHLIGHTS. WILL MONITOR THOSE
ZONES BUT NOT INCLUDE THEM AT THIS TIME.
A BRIEF BREAK IN THE WEATHER IS IN STORE FOR THE AREA
TOMORROW...THEN UNSETTLED CONDITIONS WILL CONTINUE AS A SERIES OF
STORM SYSTEMS CONTINUE TO CROSS THE AREA IN WESTERLY FLOW.
NO OTHER UPDATES BESIDES THOSE FOR WINDS.
&&
.HYDROLOGY...AN UNSETTLED WEATHER PATTERN WILL CONTINUE INTO THE
EARLY PART OF NEXT WEEK. EXPECTED PRECIPITATION DURING THIS TIME
COMBINED WITH THE SPRING RUNOFF WILL KEEP HYDROLOGY HIGH ON THE LIST
OF CONCERNS. THE LATEST HYDROLOGIC MODELS SUGGEST THAT THERE WILL BE
CONTINUING ISSUES WITH THE WEBER NEAR PLAIN CITY RUNNING ABOVE
BANKFULL THIS EVENING WITH THE PRECIPITATION. THE MODELS SUGGEST
THAT FLOOD STAGE WILL NOT BE REACHED GIVEN THE FORECAST QPF.
HOWEVER...HEAVY RAIN WITH CONVECTION COULD TRIGGER HIGHER FLOWS THAN
THE HYDRO MODELS FORECAST SO WILL NEED TO CONTINUE TO MONITOR. OTHER
RIVERS ACROSS NORTHERN UTAH ARE EXPECTED TO SEE RISES BUT ARE
EXPECTED TO REMAIN ONLY NEAR TO BELOW BANKFULL AT THIS TIME.
&&
.AVIATION...CONVECTION WILL CONTINUE TO DEVELOP ACROSS THE SLC
TERMINAL VICINITY OVER THE NEXT FEW HOURS. THIS WILL BRING TEMPORARY
PERIODS OF CIGS BELOW 7000 FEET AGL. IN ADDITION...ERRATIC AND GUSTY
WINDS WILL BE POSSIBLE NEAR ANY SHOWERS OR THUNDERSTORMS.
A COLD FRONT IS EXPECTED TO CROSS THE TERMINAL BETWEEN 19-20Z THIS
AFTERNOON...SHIFTING THE WINDS TO THE WEST/NORTHWEST.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING
FOR UTZ013-019>021.
WY...NONE.
&&
CHENG/KRUSE
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Apr 21, 3:04 AM MST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
404 AM MDT THU APR 21 2011
UTZ001>016-019>021-517-518-WYZ021-221100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
404 AM MDT THU APR 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND SCATTERED THUNDERSTORMS WILL ACCOMPANY A COLD FRONT
ACROSS THE NORTHERN HALF OF THE OUTLOOK AREA THIS AFTERNOON AND
EVENING. SOME OF THE STORMS MAY BE STRONG WITH HAIL AND LOCALLY
GUSTY WINDS...IN ADDITION TO HEAVY RAINFALL.
RAINFALL THIS AFTERNOON AND EVENING COMBINED RUNOFF FROM SNOWMELT
WILL RESULT IN VERY HIGH FLOWS ON NORTHERN UTAH WATERWAYS. PEOPLE
ARE ENCOURAGED TO USE EXTREME CAUTION NEAR WATERWAYS...AND KEEP
CHILDREN AND PETS AWAY...AS FLOWS WILL BE COLD AND SWIFT. THOSE
LIVING NEAR WATERWAYS SHOULD ALSO MONITOR THEM.
ACCUMULATING SNOWFALL CAN ALSO BE EXPECTED ACROSS THE HIGHER
TERRAIN OF NORTHERN UTAH THROUGH THIS EVENING. SNOW LEVELS
INITIALLY ABOVE 8000 FEET TODAY WILL FALL BELOW 7000 FEET THIS
EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AFTER A BRIEF BREAK FRIDAY...AN ACTIVE WEATHER PATTERN WILL
CONTINUE THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK...WITH
ADDITIONAL STORM SYSTEMS BRINGING VALLEY RAIN AND HIGH ELEVATION
SNOWFALL THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Thunderstorm Wind, Tooele
- When
- April 21, 10:00 AM MST to 10:15 AM MST
- Where
- Tooele County, 0.87 mi NE of Wendover Af Aux Arpt to 1.48 mi NNE of Wendover Af Aux Arpt
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.740, -114.020
Multiple sites near Wendover recorded strong wind gusts with this thunderstorm, with peak wind gusts of 71 mph at the Wendover Point of Entry, 65 mph at the I-80 at Milepost 1 sensor, and 59 mph at Wendover Peak.
Thunderstorm Wind, Tooele
- When
- April 21, 11:10 AM MST
- Where
- Tooele County, 9.41 mi WNW of (Dpg)michael Aaf Dug to 13.64 mi NNW of (Dpg)michael Aaf Dug
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.240, -113.090
The Playa Station sensor recorded a wind gust to 59 mph, while the Upper Cedar Mountain sensor recorded a max gust of 58 mph. Both of these sensors are in the Dugway Proving Ground mesonet.
Thunderstorm Wind, Box Elder
- When
- April 21, 11:30 AM MST to 11:33 AM MST
- Where
- Box Elder County, 7.76 mi NNE of Lakeside to 32.5 mi SSW of Lakeside
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.330, -112.850
A line of thunderstorms produced strong winds on the western edge of the Great Salt Lake, with maximum recorded wind gusts of 73 mph at Lakeside Mountain, 70 mph at Gunnison Island, 63 mph at the Utah Test and Training Range, and 59 mph at the I-80 at Grassey sensor.
Thunderstorm Wind, Morgan
- When
- April 21, 11:30 AM MST
- Where
- Morgan County, 3.46 mi NW of Gateway
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.190, -111.870
A sensor at Snowbasin Resort recorded a wind gust of 63 mph.
Thunderstorm Wind, Tooele
- When
- April 21, 11:33 AM MST to 11:50 AM MST
- Where
- Tooele County, 29.06 mi SW of (Dpg)michael Aaf Dug to 2.1 mi SE of Dugway
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.900, -113.340
Multiple sensors recorded severe wind gusts as a thunderstorm moved through the Dugway Proving Ground mesonet, with the strongest gusts being 78 mph at Camel Back Mountain, 68 mph at English Village, and 62 mph at White Sage, Simpson Springs, and Fish Springs.
High Wind, Great Salt Lake Desert and Mountains
- When
- April 21, 12:00 PM MST to 7:30 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
Strong synoptic scale winds were observed in the Great Salt Lake Desert and Mountains behind the cold front. The maximum recorded wind gust across the area was 71 mph at Wendover Point of Entry. In addition, strong gusts were observed in the Dugway Proving Ground mesonet, with max gusts of 70 mph at Callao, 66 mph at Causeway, 65 mph at Faust, and 64 mph at V-Grid.
Thunderstorm Wind, Tooele
- When
- April 21, 12:05 PM MST
- Where
- Tooele County, 1.48 mi NNE of Lake Pt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.690, -112.260
The Lake Point sensor recorded a wind gust of 58 mph.
Thunderstorm Wind, Box Elder
- When
- April 21, 12:10 PM MST
- Where
- Box Elder County, Tremonton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 41.720, -112.170
Multiple trees were knocked down in Tremonton, and there were also reports of a few windows being blown out in vehicles.
Thunderstorm Wind, Tooele
- When
- April 21, 12:15 PM MST
- Where
- Tooele County, 0.53 mi E of (Dpg)michael Aaf Dug
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.180, -112.920
The Ditto sensor in the Dugway Proving Ground mesonet recorded a maximum wind gust of 62 mph.
Thunderstorm Wind, Tooele
- When
- April 21, 12:15 PM MST
- Where
- Tooele County, 1.73 mi WNW of Pehrson Station
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.130, -112.380
The Vernon Hill sensor recorded a maximum wind gust of 83 mph.
Thunderstorm Wind, Salt Lake
- When
- April 21, 12:15 PM MST to 1:00 PM MST
- Where
- Salt Lake County, 2.32 mi SSE of Bacchus to 1.73 mi SW of Sugar House
- Measured
- 58 kt (67 mph) measured gust
- Property damage
- $40,000
- Reported by
- ASOS
- Coordinates
- 40.640, -112.080
The Salt Lake City International Airport ASOS recorded a maximum wind gust of 67 mph. Wind gusts of 62 mph were also reported at the Baccus sensor and the Parley's Canyon at Quarry sensor. A light pole that was knocked over at the Salt Lake City International Airport, landed on two cars. Large trees were knocked over in Rose Park, and a 18-24 inch diameter tree snapped and landed on a house in the Avenues, causing minor roof damage. In addition, a semitruck was blown over near the I-80/I-215 interchange near Salt Lake City International Airport.
Thunderstorm Wind, Weber
- When
- April 21, 12:20 PM MST to 12:45 PM MST
- Where
- Weber County, Pleasant View to Huntsville
- Measured
- 67 kt (77 mph) measured gust
- Property damage
- $60,000
- Reported by
- Mesonet
- Coordinates
- 41.320, -112.000
The Ogden Peak sensor recorded a wind gust of 77 mph. Many trees were knocked down near Ogden and Huntsville, with at least two dozen large trees knocked down in the Huntsville area. Several of these trees landed on buildings, with at least one causing moderate damage to a house. Many power lines were also knocked down across the county.
Thunderstorm Wind, Utah
- When
- April 21, 12:24 PM MST
- Where
- Utah County, 6.88 mi E of Cedar Vly
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.310, -111.970
The sensor in Lehi recorded a wind gust of 61 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Arkansas, April 21, 2011$240,000 · 2.75 in hail · 11 events
- Wildfire in Texas, April 21 to 24, 2011$55,000 · 2 events
- Flooding in Illinois, April 21 to 30, 2011$50,000 · 3 events
- Tornadoes and Hail in Texas, April 21, 2011EF1 · 10 events
- Hail in Oklahoma, April 21, 2011$25,000 · 1.75 in hail · 8 events
- Damaging Winds in Georgia, April 21, 2011$29,000 · 50 kt wind · 3 events
- Hail in South Carolina, April 21, 2011$10,000 · 1.75 in hail · 21 events
- Hail and Damaging Winds in Texas, April 21 to 22, 2011$4,000 · 1 in hail · 9 events
- Winter Storm in Montana, April 21 to 22, 20118 events
- Hail in Georgia, April 21, 20111.75 in hail · 7 events
- Winter Storm in Montana, April 21 to 22, 20114 events
- Hail and Damaging Winds in Louisiana, April 21, 20111 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304489, 304508, 304521, 304523, 304499, 304544, 304620, 304618, 304610, 304611, 304629, 304627, 304614.